Nebraska, 2023Damaging Wind in Nebraska, August 8, 2023
August 8, 2023 · NWS OAX · 1 event in 1 county or zone
A line of storms developed in western Nebraska and progressed across the state and produced some tree damage in Columbus.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of storms developed in western Nebraska and progressed across the state and produced some tree damage in Columbus.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 8, 10:44 PM CST, 1 hour earlier.
Area forecast discussion, Aug 8, 10:44 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1144 PM CDT Tue Aug 8 2023
...Updated Aviation Forecast Discussion...
.DISCUSSION...
Issued at 305 PM CDT Tue Aug 8 2023
Key Messages:
- Marginal risk of strong and possibly severe thunderstorms
tonight.
- Cooler Wednesday, temperatures will be mostly near normal for
the remainder of the forecast.
Mild and dry conditions have pushed into the area this afternoon
with temps generally within a degree or two of 80F. Dewpoints are
near 63F and wind speeds are under 10mph.
Still anticipating thunder between midnight and 4am tonight with
the best chances of severe weather remaining just west of the CWA.
That said, we are highlighted by the SPC in a marginal threat with
a chance for large hail and damaging winds. Thankfully, latest
guidance has been pushing that threat increasingly farther west.
Latest SSCRAM (statistical severe convective risk assessment
model) leaves the hail threat in the CWA at zero and a 7% chance
of severe winds in areas south of I-80 and pattern recognition by
this experienced meteorologist concurs. Shear of 40-50 knots looks
good, but instability is lacking. Track of strongest convection
looks to follow the ribbon of 2000 J/kg CAPE southeast from the
Nebraskan Panhandle into north central Kansas. Still, I expect
some reports of poor sleep from thunder and lightning as POPs
remain in the likely category here.
Flooding concerns have also diminished with the reduced QPF.
Expect most locations to see less than a half inch with the best
chance of approaching 1" in far southwest Iowa.
Have added some minor patchy fog along the SD state line around
daybreak due to the calm winds and expected rainfall but
confidence is low.
.WEDNESDAY and THURSDAY...
Some wrap around showers are possible under the slow to clear
skies. Temps will languish in the 70s (east) and low 80s (west).
Omaha's high will fail to meet 80 for the 2nd time this week. It
hadn't happened in the two weeks prior.
Thursday will be warmer and dry before a shortwave brings another
(smaller) chance of showers and storms overnight. The closer you
live to Sioux City, the better your odds of hearing some thunder.
.THE WEEKEND...
Sunny skies and 5-15 mph winds out of the southwest will work in
concert to drive temps into the upper 80s on Friday - the warmest
of the next seven days.
Upper level ridging remains west of the area this weekend and
early next week, leading to an amplified northwest flow over
eastern Nebraska and western Iowa by Sunday and early next week.
A strong cold front is progged to push through on Sunday
afternoon and bring cooler conditions and a chance of showers and
thunder.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1141 PM CDT Tue Aug 8 2023
Scattered showers and thunderstorms will move across the TAF sites
during the first few hours with lingering showers possible as late
as 12-13z. Mostly VFR conditions are expected thereafter but a few
periods of MVFR are possible for a few hours around sunrise
Wednesday. Surface winds will remain light out of the southeast to
northeast.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&
DISCUSSION...Nicolaisen
AVIATION...Kern
Hazardous weather outlook, Aug 8, 8:54 PM CST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
954 PM CDT Tue Aug 8 2023
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-091700-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
954 PM CDT Tue Aug 8 2023
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Tonight and Wednesday
A few strong storms are possible overnight. Large hail and
damaging winds would be the primary hazards.
.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday
There is a marginal risk of severe storms Thursday night across
northeast Nebraska and northwest Iowa.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will probably not be needed tonight.
In the hours before
Special weather statement, Aug 8, 10:46 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1146 PM CDT Tue Aug 8 2023
NEZ078-088-090515-
Jefferson NE-Saline NE-
1146 PM CDT Tue Aug 8 2023
...STRONG THUNDERSTORMS WILL IMPACT JEFFERSON AND SALINE COUNTIES
THROUGH 1215 AM CDT...
At 1145 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Strang, or 28 miles northwest of Fairbury, moving
east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fairbury, Crete, Wilber, Friend, Dorchester, De Witt, Plymouth,
Western, Daykin, Jansen, Tobias, Swanton, Harbine, Swan Creek
Reservoir Number 2, The Highway 41 and 15 South Junction, Swan Creek
Wildlife Management Area, Alexandria State Recreation Area, Cub Creek
Recreational Area, Crystal Springs Campground, and Walnut Creek
Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4067 9737 4070 9705 4070 9692 4013 9692
4012 9737
TIME...MOT...LOC 0445Z 266DEG 36KT 4040 9760
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
KernThunderstorm Wind, Platte
- When
- August 8, 11:44 PM CST
- Where
- Platte County, 0.52 mi E of Columbus
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 41.430, -97.360
Public reported via social media part of a tree blown down in Frankfort Square.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Hawaii, August 8 to 16, 2023102 deaths · 32 injured · $5.6 billion · 3 events
- Tornadoes and Hail in Colorado, August 8, 2023$1.2 million · EF3 · 27 events
- Hail and Damaging Winds in Georgia, August 8, 20231 death · $4,000 · 60 kt wind · 40 events
- Excessive Heat in Texas, August 8, 20231 death · 1 event
- Wildfire in Texas, August 8 to 13, 2023$2.0 million · 3 events
- Flash Flood and Hail in New Mexico, August 8, 2023$1.0 million · 0.88 in hail · 4 events
- Damaging Winds and Lightning Strike in Oklahoma, August 8, 2023$492,000 · 65 kt wind · 9 events
- Flash Flooding and Hail in Kansas, August 8 to 9, 2023$120,000 · 1 in hail · 29 events
- Hail and Damaging Winds in Georgia, August 8, 2023$65,000 · 1 in hail · 26 events
- Tornado and Hail in Colorado, August 8, 2023$30,000 · EF1 · 14 events
- Tornadoes and Flash Flood in Massachusetts, August 8, 2023$19,000 · EF1 · 24 events
- Excessive Heat in Oklahoma, August 8 to 12, 202357 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1125480.